What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 1, 5:25 PM EST, 5 minutes earlier.
Area forecast discussion, Jul 1, 5:25 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
625 PM EDT Sat Jul 1 2017
.SYNOPSIS...
Surface high pressure will remain off the Southeast coast into next
week resulting in a warm and moist southerly flow. A cold front will
move across the Appalachians late tonight and then dissipate as it
moves into the eastern Carolinas on Sunday. Another front will
approach the region from the north toward mid week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 625 PM Saturday...
Near term forecast has been amended to account for lack of
convective activity to the north and east of Raleigh, but highlight
the broken line of convection drifting southeast across the southern
Piedmont into the Sandhills early this evening. this cluster of
storms was feeding upon a moderately unstable air mass with MLCAPE
values around 2000 J/KG in vicinity of the SC border. In addition,
sufficient effective bulk shear on the order of 25-30kts aiding to
organize the storms into a broken line.
Not much noted aloft to support the storms so expect the majority of
the storms to weaken within the next 1-2 hours with loss of heating.
However, an abundantly moist air mass in place will likely sustain a
few showers into the late evening hours.
Overnight, still expect bulk of convective activity to dissipate
with cloud cover gradually diminishing. Will probably see pockets of
low stratus develop by daybreak but current indicators suggest that
the stratus will likely be not as extensive as this morning.
Overnight temperatures generally in the 70-75 degree range except
upper 60s at locations where heavy rain fell this afternoon.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
As of 300 PM Saturday...
The cold front approaching central NC tonight will weaken as it
moves into Piedmont and Coastal Plain on Sunday morning. A broad
cyclonic flow aloft with a trough axis located across the TN valley
will still result in a pattern favorable for scattered afternoon and
evening convection. The deep layer air mass will be drying with
precipitable water values dropping a bit to between 1.75 and 2
inches. Expect a dry morning with more limited amounts of stratus
compared to previous days followed by developing afternoon and
evening convection. The convection should be favored across the
eastern Piedmont and especially the Coastal Plain near and east of
the trough axis as well as the mountains and western Piedmont
associated with differential heating. With more sunshine highs
should climb into the upper 80s to lower 80s with lows Sunday night
in the the 69 to 75 range. -Blaes
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 218 PM Saturday...
The shortwave that's currently embedded in the southern stream over
OK/TX will finally approach and slowly drift across the Southeast
and Carolinas Monday through Wednesday. This feature will provide
the mid and upr synop scale support for scattered mainly afternoon
and evening showers and tstms across central NC these days, with the
low level mechanisms to focus the activity being the Piedmont trough
and outflow boundaries. Of these three days, it looks like the best
coverage and highest rainfall amounts may occur on Wednesday as the
short wave crosses our state.
Then during the latter half of the week, the aforementioned short
wave will finally get swept away to the northeast as a northern
stream, more progressive short wave is progged to advance across the
Northeast and Mid-Atlantic. This next feature will keep the mainly
diurnal rain chances going Thursday and Friday. However, as often
the case during the summer season, the best energy is progged to
lift off to the northeast, leaving a baggy mid level trough
remaining across the East, which will linger through the weekend.
Thus, will have to keep near-climo, mainly daytime PoPs in the
forecast for next weekend as well.
With no substantial ridges over the region, or trough passages, and
no major airmass changes, look for near-climo temps during this time
(highs in the upper 80s to around 90 and lows around 70 or lower
70s), with any slightly cooler readings mainly the result of shower
and tstm activity and related cloud coverage.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 220 PM Saturday...
A large area of MVFR stratus and stratocumulus clouds across central
and eastern NC will continue to lift this afternoon yielding more
widespread VFR conditions. Scattered to numerous showers and thunder
storms developing across the foothills will shift east and southeast
this afternoon and evening. These storms will impact the triad
terminals (KINT and KGSO) between 19 and 22Z and then spread east
into the KRDU, KRWI and KFAY terminals between 22 and 01 UTC with
local restrictions in VSBY and CIGs and perhaps some localized wind
gusts up to 35kts. Other isolated showers are possible during the
afternoon and evening but most locations will experience VFR
conditions outside of convection.
Mainly fair skies with VFR conditions and various layers of mid and
high clouds are expected overnight. Most of the guidance does not
include any morning stratus or fog. Given the persistent high dew
points, wouldn't be surprised to see a few patches of IFR stratus
and fog but confidence and coverage should be limited enough to omit
from the TAF. Mainly VFR conditions are expected on Sunday before
scattered afternoon convection develops again. Convection on Sunday
will be initially favored in the Coastal Plain and again across the
higher terrain. Southwest winds at 10kts or less will become more
westerly this evening and overnight and may veer to WNW briefly on
Sunday morning.
Looking beyond 18 UTC Sunday, VFR conditions are expected to
dominate the period into Wednesday. Early morning stratus and fog is
possible especially on tuesday and Wednesday. Scattered afternoon
and showers and storms may bring brief sub-VFR conditions for Monday
through Wednesday with the best coverage and chances on Wednesday.
-Blaes
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...BLAES
NEAR TERM...WSS
SHORT TERM...BLAES
LONG TERM...NP
AVIATION...BLAES
Hazardous weather outlook, Jul 1, 2:15 PM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
315 PM EDT Sat Jul 1 2017
NCZ007>011-021>028-038>043-073>078-083>086-088-089-021915-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
315 PM EDT Sat Jul 1 2017
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
A few strong to severe storms are possible late this afternoon
through mid evening, primarily in areas west of Highway 1. Damaging
wind gusts of 50 to 60 mph and frequent lightning will be the primary
threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 1, 3:23 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
423 PM EDT SAT JUL 1 2017
NCZ073-074-012115-
Stanly NC-Montgomery NC-
423 PM EDT SAT JUL 1 2017
...A cluster of strong thunderstorm will affect portions of Stanly
and western Montgomery Counties Until 515 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mt Pleasant, or 8 miles east of Downtown Concord, moving southeast at
20 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Albemarle, Badin Lake, Plyler, Locust, Norwood, Badin, Oakboro,
Stanfield, Mount Gilead and Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3550 8030 3551 7986 3536 7992 3514 8005
3517 8011 3519 8011 3519 8013 3517 8014
3517 8016 3516 8017 3516 8023 3521 8025
3517 8034 3517 8036 3518 8037 3517 8038
3517 8044 3520 8050
TIME...MOT...LOC 2021Z 296DEG 18KT 3542 8044
WSSSpecial weather statement, Jul 1, 3:46 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
446 PM EDT SAT JUL 1 2017
NCZ039-040-074-075-012145-
Chatham NC-Randolph NC-Moore NC-Montgomery NC-
446 PM EDT SAT JUL 1 2017
...A cluster of strong thunderstorms will affect portions of
southwestern Chatham...southeastern Randolph...northwestern Moore
and northeastern Montgomery Counties Until 545 PM EDT...
At 445 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near North Carolina Zoo to
9 miles west of Seagrove. Movement was east at 30 mph.
Wind gusts up to 45 mph will be possible with these storms.
Locations impacted include...
Carthage, North Carolina Zoo, Goldston, Seagrove, Robbins, Star,
Steeds, Harpers Crossroads, Highfalls and Coleridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind gusts of this magnitude are capable of producing tree damage,
including isolated instances of knocking down small or weakened
trees. Unsecured, light outdoor objects may also blow around, or
away.
Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3551 8005 3558 7989 3566 7978 3561 7927
3555 7930 3554 7932 3553 7931 3552 7935
3550 7934 3548 7936 3545 7934 3537 7937
3532 7952 3540 7985
TIME...MOT...LOC 2045Z 283DEG 27KT 3560 7978 3551 7994
26Special weather statement, Jul 1, 4:20 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
520 PM EDT SAT JUL 1 2017
NCZ073-074-083-012215-
Stanly NC-Anson NC-Montgomery NC-
520 PM EDT SAT JUL 1 2017
...A strong thunderstorm will affect portions of Stanly...north
central Anson and southwestern Montgomery Counties Until 615 PM
EDT...
At 520 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plyler, or 7 miles west of Albemarle, moving southeast at 10 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Albemarle, Ansonville, Plyler, Locust, Norwood, Oakboro, Uwharrie
Haven, Finger, Lake Tillery and Morrow Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3544 8034 3533 7997 3509 8011 3518 8028
3520 8028 3519 8030 3528 8044
TIME...MOT...LOC 2120Z 296DEG 9KT 3533 8032
WSSSpecial weather statement, Jul 1, 4:22 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
522 PM EDT SAT JUL 1 2017
NCZ074-083-084-012215-
Richmond NC-Anson NC-Montgomery NC-
522 PM EDT SAT JUL 1 2017
...A strong thunderstorm will affect portions of Richmond...
northeastern Anson and southeastern Montgomery Counties Until 615 PM
EDT...
At 521 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Ansonville, or 14 miles northwest of Rockingham, moving
southeast at 10 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Rockingham, Hamlet, Mount Gilead, Ellerbe, Dobbins Heights, Norman,
Blewett Falls Lake, Derby, Pekin and Covington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3509 8009 3531 7997 3516 7961 3515 7961
3514 7959 3512 7957 3510 7958 3508 7958
3507 7957 3489 7969
TIME...MOT...LOC 2121Z 296DEG 9KT 3512 7989
WSSSpecial weather statement, Jul 1, 4:58 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
558 PM EDT SAT JUL 1 2017
NCZ075-012245-
Moore NC-
558 PM EDT SAT JUL 1 2017
...A strong thunderstorm will affect portions of Moore County Until
645 PM EDT...
At 557 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Carthage, moving east at 20 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Southern Pines, Carthage, Pinehurst, Aberdeen, Whispering Pines,
Pinebluff, Foxfire, Taylortown, Vass and Cameron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind gusts of this magnitude are capable of producing tree damage,
including isolated instances of knocking down small or weakened
trees. Unsecured, light outdoor objects may also blow around.
&&
LAT...LON 3519 7965 3520 7966 3524 7967 3525 7970
3528 7971 3533 7965 3541 7963 3542 7932
3540 7929 3535 7927 3531 7919 3527 7922
3525 7920 3521 7923 3521 7925 3520 7928
3509 7941
TIME...MOT...LOC 2157Z 280DEG 19KT 3532 7956
26Local storm report, Jul 1, 5:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
615 PM EDT SAT JUL 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG 5 WNW ULAH 35.67N 79.93W
07/01/2017 RANDOLPH NC 911 CALL CENTER
ONE TREE WAS REPORTED DOWN ON OLD HIGHWAY 49
NEAR MOORE ROAD.
&&
BSD